Thunderstorm Wind, Marathon
- When
- May 14, 8:42 AM CST to 8:50 AM CST
- Where
- Marathon County, Spencer
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.767, -90.283
Severe thunderstorms developed in moist and unstable air across central Wisconsin. The storms downed trees and power lines and dropped large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe thunderstorms developed in moist and unstable air across central Wisconsin. The storms downed trees and power lines and dropped large hail. Strong winds caused about 1,400 customers around Marshfield (Wood co.) to lose electrical power and ripped the roof from a pole shed in Stratford (Marathon co.). Golf ball size hail fell in Marshfield and one inch hail covered the ground in Wisconsin Rapids (Wood co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 14, 3:45 AM CST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 445 AM CDT MON MAY 14 2001 VERY DIFFICULT FCST THIS MORNING...WITH AMPLE MARGIN FOR ERROR ON PRECIP AND TEMPS OVER THE NEXT FEW DAYS. A STG WARM FRONT EXTENDED FROM LOW PRESSURE OVER THE WSTRN DAKS SEWD THROUGH SW IA AND NE MO EARLY THIS MORNING. A LARGE CLUSTER OF TSTMS WAS ONGOING ACROSS SE IA/NE MO...IN AREA OF BEST H8 MOISTURE CONVG ON THE NOSE OF THE LLJ. ANOTHER AREA OF SHRA/TSRA OVER SE MAN/SW ONT AND N MN WAS ASSOCIATED WITH A S/W TROF. THIS ACTIVITY WAS SHIFTING SE TOWARD WI. ANOTHER S/W TROF WAS MOVG THROUGH NC MT EARLY THIS MORNING. THIS FEATURE MAY BE A PLAYER FOR TONIGHT. FOR THE THIRD NIGHT IN A ROW...THE ETA MODEL HAD A GOOD HANDLE ON EARLY MORNING PRECIP TRENDS. WILL USE A BLEND OF THE ETA/AVN...AND LEAN TOWARD SLIGHTLY FARTHER S POSN OF WARM FRONT AS DEPICTED BY AVN. TODAY...EXPECT SOME RESIDUAL SHOWER ACTIVITY FROM WEAKENING MCS OVER N MN TO AFFECT THE REGION THIS MORNING...WITH MAIN BRUNT STAYING TO OUR WEST. H8 WARM FRONT WILL MARCH ACROSS THE FA DURING THE LT MORNING AND AFTERNOON...TRIGGERING SCT SHRA/TSRA. THIS FEATURE WILL MOVE OUT OF NE WI EARLY THIS EVG. THE SFC WARM FRONT IS EXPECTED TO LIFT INTO SW WI...THEN STALL OUT TONIGHT. EXPECT MORE CONVECTION TO FORM NORTH OF THIS BOUNDARY TONIGHT AS S/W ENERGY AND THE RRQ OF JET STREAK HELP TO BREAK THE CAP. DEGREE OF INSTAB AND SHEAR PRESENT NEAR THE WARM FRONT SUGGEST THAT ANY STORMS THAT CAN DEVELOP WILL LIKELY BECOME SEVERE. AGREE WITH SPC SLGT RISK ACROSS THE ENTIRE CWA...WITH LARGE HAIL THE PRIMARY THREAT FROM ELEVATED CONVECTION. HOWEVER...BELIEVE THERE IS A THREAT OF DAMAGING WINDS...AND POSSIBLY EVEN A TORNADO OVER OUR FAR SW COUNTIES...CLOSER TO THE WARM FRONT. WILL NOT ADD SVR WORDING TO THE ZONES ATTM...BUT WILL HIGHLIGHT IN THE MORNING HAZARDOUS WEATHER OUTLOOK. WITH FRONT LINGERING JUST TO OUR SOUTH THROUGH TUESDAY NIGHT AND PLENTY OF INSTABILITY...HAVE CONTINUED BROAD BRUSH MID-RANGE POPS FOR SHRA/ TSRA. TEMPS VARIED WIDELY ACROSS THE FRONTAL BOUNDARY YDAY...WITH MAINLY 60S AND LOWER 70S AHEAD OF THE WARM FRONT...AND 80S AND LOWER 90S BEHIND IT. SINCE I DONT EXPECT THE FRONT TO EVER REALLY LIFT THROUGH MY FA...HAVE STAYED WITH TEMPS IN THE 65 TO 75 RANGE FOR THE NEXT FEW DAYS. HOWEVER...IF CAPPING PREVENTS DAYTIME CONVECTION FROM DEVELOPING AND WE GET A PROLONGED PERIOD OF SUNSHINE...WARMER READINGS COULD OCCUR. COORD WITH MKX...THANKS. .GRB...NONE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-141500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT MON MAY 14 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FORECAST AREA TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. A WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST TODAY...THEN STALL OUT OVER SOUTHWEST WISCONSIN THIS EVENING. MOISTURE AND INSTABILITY WILL INCREASE ALONG THIS BOUNDARY...SETTING THE STAGE FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH SOME THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY...IT APPEARS THAT ANY SEVERE THUNDERSTORM ACTIVITY WILL HOLD OFF UNTIL THE EVENING HOURS. CONDITIONS WILL BECOME MORE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT THEN...AS AN UPPER LEVEL DISTURBANCE AND A JET STREAK MOVE THROUGH THE AREA. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. HOWEVER...DAMAGING WINDS MAY ALSO OCCUR IN PARTS OF CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY...CLOSER TO THE WARM FRONTAL BOUNDARY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. sWEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
The La Crosse radar (KARX), 127 km away, was scanning. The volume nearest the first event began at 14:44 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242810, 5242811, 5242812, 5242813, 5242814, 5242815, 5242816, 5242817.